Jump to content

Any idea if/why Ritalin and Cymbalta would permanently worsen visual symptoms?


Recommended Posts

Just popping in to ask a question that's been niggling at me for a little while.

 

Last year when I hadn't concluded that my primary issues were HPPD-related I was convinced that I had ADHD-PI and that that was the source of my concentration difficulties and such. Naturally I decided that Ritalin/methylphenidate was worth a shot because more drugs is always the answer and procured some from a friend's brother. I took it for a month or so at 5mg BID, though occasionally I'd take a 10mg dose instead if I felt particularly tired or just wanted to experience the effects I guess. Eventually I let it go because it wasn't doing what I wanted it to do, or would make me feel "artificially happy", or anxious, or irritable.

 

I'm pretty certain that my trails only started when I was using it, and they've persisted to this day. Additionally it'd seem Cymbalta brought after-images and starbursting into the equation.

 

Is this possibly just the oft-mentioned worsening of symptoms over time with my noticing just happening to correlate with the use of certain things? I'm inclined to think that's not the case, but it's so difficult when your cognition's shot to be 100% on when and why this stuff begins.

 

Cheers. Hope everyone's doing okay.

  • Upvote 1
Link to comment
Share on other sites

There are several users/reports that experienced a worsening of symptoms over the use of ritalin so you are not alone there. I am not sure if its permanent but it was significant iirc. 

 

As you may know, we assume/know that our hppd is very closely tied with our serotonin and dopamine balance.

 

Ritalin and Cymbalta are dopamine and serotonin reuptake inhibitors respectively so it is no surprise it effects hppd. 

 

When you ingest a reuptake inhibitor, it blocks the 'hole' that our body uses to reabsorb/dispose excess dopamine/serotonin.

 

When we ingest reuptake inhibitors, our bodies reaction is to eventually downregulate/desensitize our receptors? (im not too science savy but something along those lines.) 

 

Simply put i think it further screws up our dopamine/serotonin balance.

Link to comment
Share on other sites

Hey, yeah, I'm aware of Ritalin and Cymbalta generally being recommended against with HPPD (wish I'd known when I was taking the Ritalin, hah) and being known for worsening symptoms, I guess I was just hoping there might be a more thorough explanation and therefore a clearer path to reversing the issues. Definitely wishful thinking; by now we're all aware of just how ambiguous and random this stuff seems to be. Thanks very much for the response though! I'll add it to the list of things I need to let go of worrying about.

Link to comment
Share on other sites

I did? Must be losing more marbles then..
Well it was just something I came across which appears to upregulate DA receptors.. No personal experience (yet).
Perhaps worth looking in to more effective substances with regards to DA upregulation then.. tinnitus doesn't sound too fun (pun intended).
Did the tinnitus diminish after cessation?

Link to comment
Share on other sites

I did? Must be losing more marbles then..

Well it was just something I came across which appears to upregulate DA receptors.. No personal experience (yet).

Perhaps worth looking in to more effective substances with regards to DA upregulation then.. tinnitus doesn't sound too fun (pun intended).

Did the tinnitus diminish after cessation?

 

Tinnitus is still present, although to a lesser extent. The uridine may or may not be relevant to the development on my tinnitus, since it is common among those with HPPD anyway.

Link to comment
Share on other sites

A doc gave me Cymbalta and Welbutrin,  both norepinephrine uptake inhibitors.  I noticed my visuals got worse.  Later my neorologist spoke with Dr Abraham on the phone and told her that anything that raises the level of norepinephrine will make HPPD worse.

 

While there are always exceptions to a rule, I agree that it is best not to raise NE.  It raises the seizure threshold. 

 

For that matter, so does increasing serotonin. 

 

Dopamine agonists usually improves seizure threshold - but "usually" isn't always. http://www.ncbi.nlm.nih.gov/pubmed/8787131

 

However, with all neurotransmitters, too little and too much both can increase seizure problems depending on where the brain problem is.  With HPPD, our brains are already racing.

 

I find very small doses of Wellbutrin helpful but moderate doses sends anxiety, moods and cognition in bad ways.  Wellbutrin increases DA and NE.  Sinemet 'feeds' DA and some will then trickle to 'feed' NE, but Sinemet does not directly increase NE as Wellbutrin does.

 

 

Any idea if/why Ritalin and Cymbalta would permanently worsen visual symptoms?

 

With Cymbalta, it is obvious (serotonin and norepinepherin).  With Ritalin it is more a matter of disturbing an already disturbed system(s).  Ritalin increases dopamine and (as a general rule with all 'brain meds') the brain tries to compensate ... then when you stop, things are different and might not return to the way they were.  This could be good, different, or worse.

 

Newtons.gif

Link to comment
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
 Share

×
×
  • Create New...

Important Information

By using this site, you agree to our Terms of Use.